Virginia, 2003

Tornado in Virginia, August 8, 2003

August 8, 2003 · NWS AKQ · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 8, 1:30 PM EST, 18 minutes earlier.

Area forecast discussion, Aug 8, 1:30 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
230 PM EDT FRI AUG 8 2003

UPR LVL PTRN TO REMAIN THE SAME THRU ERLY NXT WEEK. FCST PRBLM
OF THE DAY WILL BE THE TIMIMG OF EACH VORT LOBE AS THEY ROUND
BASE OF ERN TROF. FIRST SUCH WAVE MOVG ACROSS SERN CNTYS ATTM
WITH RADAR LOOP RPDLY FILLING UP WITH ECHOES. RADAR COVERAGE
N&W OF RIC RTHR SPORATIC AND THNK THIS TREND WILL CONT TONITE.
WILL BASE TONIGHTS POPS ON RADAR COVERAGE B4 ISSUANCE.

MODELS AGREE THAT THIS INITIAL VORT LOBE MOVS OUT AFTR 06Z WITH
A LULL IN ACTIVITY LATE TONITE B4 A SCND SPOKE MOVES ALONG SFC
TROF THRU SAT AM. THAT SYSTM PASSES BY AFTR 18Z SAT. AN AREA OF
SUBSIDENCE IS PROGGED ACROSS RGN LATE SAT AFTRN & NIGHT B4 YET
ANTHR LOBE COMES THRU SUN AM. THUS...WILL CONT CHC POPS INTO
SUN...BUT DONT XPCT IT TO RAIN ALL THE TIME. IF ETA IS RIGHT...
MAY NOT SEE MUCH ACTIVITY LATE TOMORROW.

LONG RANGE MODELS FINALLY BEGIN TO SHOW A CHANGE IN UPR LVL PTRN.
WRN XTNSN OF BERMUDA HIGH PROGGED TO BUILD ALONG ERN SEABOARD...
ALLOWING ERN STATES TO DRY OUT AND WRM UP AFTR WED. UNTIL THEN...
WILL KEEP CHC DIURNAL POPS IN.

AVN...TSTRMS IN FCST AT MOST TAF SITES INTO THIS EVE. MVFR TO
PSBL IFR CNDTNS ONCE AGAIN ARND SUNRISE DUE TO FOG.

CWF...NO FLAGS XPCTD. PERSISTANCE TO RULE AS S-SW WNDS CONT ALONG
WITH SEAS BLO 5 FT.

FCSTID = 44

.AKQ...
.MD...NONE.
.NC...NONE.
.VA...NONE.
Hazardous weather outlook, Aug 8, 4:35 AM EST, 9 hours 13 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-081600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
535 AM EDT FRI AUG 08 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS WILL BRING POCKETS OF HEAVY RAIN ACROSS
PORTIONS OF THE REGION TODAY AND THIS EVENING...POSSIBLY RESULTING
IN LOCALIZED FLOODING NEAR SMALL STREAMS AND IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): WEATHER.NOAA.GOV/AKQ.

GINGRICH

In the hours before

Special weather statement, Aug 8, 11:00 AM EST, 2 hours 48 minutes before
NCZ012-VAZ065-066-079-087-081800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1200 PM EDT FRI AUG 8 2003

...SHOWERS AND THUNDERSTORMS APPROACHING THE VIRGINIA - NORTH
CAROLINA BORDER...

AT 1150 AM...WEATHER SERVICE RADAR INDICATED A LARGE AREA OF SHOWERS
AND THUNDERSTORMS ACROSS NORTH CENTRAL NORTH CAROLINA...MOVING
NORTHEAST AROUND 20 MPH. THIS LINE OF THUNDERSTORMS WILL OVERSPREAD
MECKLENBURG COUNTY VIRGINIA AND NORTHAMPTON COUNTY NORTH CAROLINA BY
1230 PM...THEN OVERSPREAD LUNENBURG...BRUNSWICK AND GREENSVILLE
COUNTY VIRGINIA SHORTLY AFTER 1 PM.

RAINFALL AMOUNTS OF OVER ONE INCH PER HOUR IS POSSIBLE ALONG AND
SOUTH OF THE VIRGINIA BORDER...WITH AMOUNTS GENERALLY LESS THAN ONE
INCH PER HOUR FARTHER TO THE NORTH.

THIS MUCH RAINFALL WILL LIKELY RESULT IN PONDING OF WATER ON
ROADWAYS AS WELL AS MINOR FLOODING OF LOW LYING AREAS.

44
Special weather statement, Aug 8, 12:36 PM EST, 1 hour 12 minutes before
VAZ092-081800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
136 PM EDT FRI AUG 8 2003

...STRONG THUNDERSTORM MOVING THROUGH SOUTHAMPTON COUNTY...

AT 136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER COURTLAND...MOVING NORTHEAST AT 15 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR SEDLEY AT 145 PM EDT...VICKSVILLE
AT 150 PM EDT...BURDETTE AT 155 PM EDT. OTHER LOCATIONS TO BE
AFFECTED BY THE STORMS INCLUDE FRANKLIN...HUNTERDALE AND IVOR.
WIND GUSTS TO 30 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THIS STORM. HEAVY DOWNPOURS OF RAIN WILL CAUSE PONDING OF WATER
ON ROADWAYS.

REILLY
&&
LAT...LON 3670 7719 3660 7700 3688 7674 3700 7698
Special weather statement, Aug 8, 1:40 PM EST, 8 minutes before
NCZ012>017-030>032-102-VAZ087>089-092-093-095>098-082030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
240 PM EDT FRI AUG 8 2003

...MORE HEAVY SHOWERS MOVING ACROSS SOUTHEAST VIRGINIA AND NORTHEAST
NORTH CAROLINA THIS AFTERNOON...

AT 235 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LARGE
AREA OF NUMEROUS SHOWERS AND THUNDERSTORMS...FROM THE I95 CORRIDOR
FROM EMPORIA AND ROANOKE RAPIDS...EASTWARD ACROSS THE WESTERN
TIDEWATER TO SOUTHSIDE HAMPTON ROADS AND COASTAL NORTHEAST NORTH
CAROLINA. THE PRECIPITATION IS MOVING NORTHEAST AT 25 MPH...AND WILL
CONTINUE TO AFFECT A LARGE PORTION OF SOUTHEAST VIRGINIA AND
NORTHEAST NORTH CAROLINA THROUGH 430 PM.

RAINFALL RATES OF UP TO 2 INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING
AREAS. UNDERPASSES ARE PARTICULARLY VULNERABLE TO FLOODING.

WIND GUSTS TO 35 MPH AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THESE STORMS.

CULLEN

The radar

The Norfolk radar (KAKQ), 83 km away, was scanning. The volume nearest the first event began at 18:49 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Virginia Beach (C)

When
August 8, 1:48 PM EST
Where
Virginia Beach (C) County, 2 mi S of Kempsville
Rating
F0
Path length
0.2 mi
Path width
50 yd
Property damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
36.800, -76.100

Tornado (F0) briefly touched down with minor damage reported at Salem Crossing Shopping Center. Cosmetic damage to a movie theater. Antennae blown off roof and some mailboxes knocked over at adjacent post office. Fire department observed narrow funnel and swirling debris at the surface.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyThe tornado archive for Virginia, 2003Warnings in Virginia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337447.